Drought, Adams
- When
- August 25, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the final week of August 2020, and for the first time since January 2017, a small portion of South Central Nebraska was assigned D2 Severe Drought by the weekly U.S. Drought Monitor. Specifically, D2 was assigned to much of Kearney and far western Adams counties, a bullseye of dryness within larger areas of both D1 Moderate Drought and D0 Abnormally Dry conditions that had gradually expanded in coverage/evolved during the previous few months. This introduction of D2 drought marked a relatively-rapid decline in moisture conditions within South Central Nebraska, as the entire 24-county area began the spring season completely void of all drought categories (including D0), and D1 did not show up within Kearney/Adams counties until July.
Going into more background detail: the first several months of 2020 started out void of all drought concerns, largely due to a notably-wet 2019. However, during the later spring and early summer, Abnormally Dry (D0) to localized Moderate Drought (D1) began showing up mainly near and south of the Nebraska-Kansas border, while a wet May kept drought at bay across most local Nebraska counties. But then, rainfall patterns became quite interesting and highly-variable during June-July. Over the course of these two months, most northern, western and particularly southern portions of South Central Nebraska received appreciable rainfall (especially during July), while in contrast, a handful of counties in the heart of the area (particularly Kearney/Adams and parts of surrounding) kept missing out on one rain event after another, allowing Moderate Drought (D1) to take hold. Finally, August came around and nearly the ENTIRE 24-county area was dealt well-below-normal rain (most areas only 10-40 percent of the monthly normal). This lack of August rain, in tandem with a notably-hot nine-day stretch centered from Aug. 20-28 (highs in the 90s each day), finally prompted the introduction of this localized Severe Drought (D2). Focusing specifically on the NWS cooperative observer at Minden (the only official NWS precipitation site within the D2 area), there was no sign of trouble as late as May, which was a notably-wet month with 7.91 inches of rain (3.36 above normal). However, the proverbial faucet shut off quite drastically thereafter, as the combined months of June-August only yielded 3.77...merely 34 percent of the normal of 10.99. Fortunately, hot temperatures were not a major contributing drought factor during this 3-month stretch in the heart of the agricultural growing season, as readings only averaged slightly above normal during this time (1.4 degrees above normal at Minden). Given that drought materialized fairly rapidly during the summer and that the first part of the year (and the entirety of the preceding few years) had been rather wet, there were no widespread/serious drought impacts reported in the local area through the end of August, although local Nebraska Extension did note some drought stress in pastures and dryland crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 24, 11:16 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1216 AM CDT Tue Aug 25 2020 .UPDATE... Issued at 643 PM CDT Mon Aug 24 2020 Updated the forecast this evening to remove showers/t-storms northwest. Relatively high based showers and mid-level inversion along with weak wind shear producing little more than virga as there is plenty of dry air below cloud base. && .SHORT TERM...(This evening through Tuesday) Issued at 129 PM CDT Mon Aug 24 2020 Expecting another hot one today thanks to high pressure aloft and a relatively unchanging pattern. Today continues the trend of above average highs with mid to upper 90s across the board. Breezy winds will be a slight relief from the heat but not much, as they continue to be warm southerly winds. Looking at satellite we have sunny but hazy skies all across the area this afternoon. Smoke from wildfires in California and Colorado is the cause of the haziness (and the stunning sunrises and sunsets too!). Thankfully the smoke is mainly in the upper levels (for now) for our area, and therefore has less of an impact on air quality at the surface. However, that being said...looking at the HRRR Near-Surface Smoke model, it looks like areas northwest of a line from Beaver City to Ravenna to Greeley, NE could see more smoke near the surface, but the air quality index should still remain in the "good" category according to AirNow. Tomorrow will look very similar to today (and the last several days) with highs in the mid 90s, overnight lows in the mid to upper 60s, and more breezy winds. .LONG TERM...(Wednesday through Monday) Issued at 129 PM CDT Mon Aug 24 2020 As the main ridging aloft begins to broaden and spread out across most of the central CONUS we will see the jet stream shift further north to more over the Canadian border. This is not a good thing for anyone hoping for a pattern change any time soon. With the jet stream this far north, we are essentially cut off from any significant changes in flow. This means conditions will remain rather static until the high begins to break down and we re-enter the mainstream flow. Highs are expected to remain in the 90s through Thursday, which would make for 8 consecutive days in the 90s. This would be the longest stretch of 90s since the beginning of June. Wednesday a tropical disturbance looks to make landfall over the Gulf Coast but is not expected to affect our area. The remnants of Laura will then rejoin the main stream flow as the ridge collapses thanks to an upper level trof that will then swing down from the northwest. This trof will usher in a front on Friday and looks to bring about a shift to more seasonal weather. However this is still a ways out and much is likely to change between now and then. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1210 AM CDT Tue Aug 25 2020 VFR conditions are forecast for this TAF period. While little in the way of cloud cover is expected, smoke from western wildfires will keep a hazy look to the sky. Models continue to show the potential for LLWS at both sites, running through a couple hours past sunrise. Winds are expected to remain southerly through the entire TAF period, with speeds increasing after sunrise. Sustained speeds of 15-20 and gusts near 25-30 MPH are forecast through the afternoon hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Heinlein SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 143 PM CDT Mon Aug 24 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251845- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 143 PM CDT Mon Aug 24 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be periodic chances for thunderstorms from Thursday night through the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912134, 912135.